[Skip to Content]
[Skip to Content Landing]
Article
April 27, 1907

SURGICAL ANESTHESIA, WITH SPECIAL REFERENCE TO POSTANESTHETIC NAUSEA AND VOMITING.

Author Affiliations

Attending Physician, Ozark Sanatorium; Secretary, U. S. Medical Commission. HOT SPRINGS, ARK.

JAMA. 1907;XLVIII(17):1420-1421. doi:10.1001/jama.1907.25220430032001h
Abstract

Much has been said and written on the important subject of anesthesia. Still there has been one particular point that has as yet never been satisfactorily settled, so far as I am able to learn. I refer to the distressing nausea and vomiting that so often follows the administration of ether and chloroform.

After having exhausted such methods as lavage, filling the stomach with water prior to the operation, pungent odors to nostrils, hypodermic medication, etc., without any apparent beneficial result, I began experimenting with a measure at once simple in use, logical, harmless and, to my mind, expedient.

We know that vomiting may be caused by a drug irritating the vomiting center directly, by being conveyed to it by the circulation or irritating it reflexly from the stomach when conveyed there by the circulation. Also that substances may be ingested which are irritating to the mucous membrane of the

First Page Preview View Large
First page PDF preview
First page PDF preview
×